Hi,everyone. I am a 20 year-old female student and in relation to the title of this post, my college is organising a blood donation drive 2 days from now. However, I am unsure as to whether these products, recommended to me by my dermatologist, would adversely affect the any prospective recipient of my blood,even in trace amounts. This is a short list of medications that I do use :
1. Nizoral or Dezor anti-dandruff shampoo (the last time I checked, its active ingredient is Ketaconazole)
2. Regro 5% (Minoxidil) topical solution- I have a minor bald spot which resembles the condition of male-pattern baldness. It is not severe of course, and not that obvious according to most people I know. But to prevent any exacerbation of this in the long run, I spray it on and rub it on my scalp once a day. That being said though, I do not apply this everyday, instead more like, after every few days or so.
I notice that I have a slight mustache and thick facial hair,particularly on my neck. I am not sure if this is due to the medication, my genes or a combination of both factors. Oh and I found out Minoxidil is a vasodilator too.
3. Benzac 5% and Differin 2% pimple creams
Another thing I would like to mention is that I just came back from the hairdresser's after undergoing a 3-hour long hair relaxing treatment, which is what led me to ponder all this in the first place. Would the chemicals used in this procedure build up in significant levels and be detrimental to certain potential blood recipients (namely, a pregnant woman) ? I am somewhat clueless if the point I am about to mention is somewhat relevant but my hairdresser told me to leave my hair the way it is currently (that means no washing) for the next 2 days (incidentally, until the day of the blood donation).
Unfortunately, I cannot contact my dermatologist regarding the safety of my blood for donation after using these medications as she is on holiday for the next 2-3 weeks. Also, I cannot seem to find an exact answer to this problem of mine even after researching on Google. Thus,could everyone please help enlighten me on this? I really want to donate blood so badly and need to know whether I am truly eligible to. Thank you (in advance) so much everybody.
As per the list supplied by Mayoclinic (http://www.mayoclinic.org/mcitems/mc1400-mc1499/mc1402-50.pdf), none of the drugs you are taking or applying on the scalp can cause any problems while donating blood or to the recipient of the blood you donate. However, please do mention it at the camp before you donate blood. Take care!
The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
Thank you so much for your help,Doctor. I shall heed your advice and hopefully, everything will run smoothly, in regards to the blood donation. I truly appreciate it from the bottom of my heart. Hope you have a good day and take care. .:)
Hello Dr. Kokil, I couldn't help but take notice of the fact that capati92 reports of having excessive facial hair as a result of using 5% Minoxidil topical solution (which,from what I've read, is not recommended for females by the way. 2% is much better in order to reduce the chances of unwanted body hair growth). What I'd really like to know is after how long is Minoxidil topical solution excreted from the body, should systemic absorption occur? What is its half-life and after how long is it metabolised? Thank you very much.
Hi Jellybean,thanks for replying. Oh yes that is what I asked my dermatologist about and she was like, "Well, I don't want you to end up like some of my other patients who are now in a terrible state, as far as their baldness pattern is like....*sighs*...those 2 girls. I'm sorry dear, but I did warn you about the side effects but if you ask me personally, would you rather risk having your crown of glory being diminished or just have a mustache and stuff without compromising your hair growth on your head? You can always try going for waxing or threading.... Or if you want, try the laser option. I can recommend you to a colleague who does laser therapy for hair removal. But it is up to you really."
She does bring up a valid argument....but I did what you did (research on Google) and apparently some women are at risk of hypotension after using Minoxidil, esp. with a dose as high as that. I do not know if this applies to the rest of the female population at large though.
Then again, I live in Malaysia though and I am unclear as to whether the doctors here are THAT well-informed about Minoxidil usage. Cos apparently the USA FDA seems pretty darn disapproving about 5% minoxidil.
Hi there,capati92! Nice to see this flow of interesting conversation going on. Hmm....a presumed thyroid problem you say? I suggest you go check that out immediately. In several cases, medical conditions such as either hypothyroidism or hyperthyroidism could have occurred for a very long time but we won't really be aware of it until much,much later when it's way too late or something. That's what I learned anyway. Do you notice any drastic change in appetite, dramatic gain or loss in weight, lumps on your neck,etc.,etc.? Actually um, even if you don't have the last bit, you should always go for early screenings and blood tests just to pinpoint the cause of your hair loss. If it's indeed a thyroid disorder you're having, you'll still probably be in the green zone....perhaps yellow zone. I have no clue as to your thyroid status now but at least you know, as they say, detect it all early so you can eradicate it faster (IF you have the condition for sure, I emphasise once again).
Oh and about Minoxidil (yeah,your post really fascinates me A LOT. I'm a 1st-year med student,you see, so these issues get me really inquisitive and investigative and drive me to satisfy my thirst for learning), well I actually asked around in other boards regarding its metabolism and excretion. Apparently,it takes an average of about 4 days for it to be excreted from the body,according to research data provided by some very kind,very helpful users.
Just scroll down for the feedback,will you, capati92? Hope that's the info you've been looking for. Not sure if it was safe of you to donate your blood just after a mere 2 days of last applying Minoxidil topical.
I wish you all the best, capati92 and hope you will always remain in good health. xoxoxoxoxoxoxoxo
Oh by the way,speaking of waxing & threading as well as laser, I'd recommend you go for the former option though,if you're the type who really can't bear excruciating pain. Actually,both procedures hurt a lot but that of the laser procedure is sorta at a higher level in that respect. It makes waxing seem like nothing in comparison. That's what my friend told me. She tried both approaches when she was about 17 or 18,I think. We're both 19 (I'm turning 20 this March; she will be too but in July) now and she has not one ounce of hair on her arms or on her upper lip,when before this,she used to have hair on those regions visibly.The only drawback to waxing is that you have to go for it more frequently than the laser procedure (you can go to your dermatologist's office to have that done), which varies based on the amount of body hair you have too. Like say, every few months or so...depends. Whereas with laser, you'd merely have to do it once a month for a year alone and then,there would be hardly any hair growth after that. That means no shaving,no waxing,no nothing...woohoo! So really, what do you think of doing now? If you do intend to get off Minoxidil I mean.
Thanks Jellybean! I am gonna arrange an appointment to check my thyroid condition one of these days. My dermatologist has offered to ask a few of her colleagues who are endocrinologists to take me on. Hopefully everything will be ok and at least one of them would be willing to fit me into his/her schedule.
On the other hand, my dermatologist does not do laser treatments personally though one of her peers does, so I am taking that route. It would be much more convenient in the long run.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.